Clinicians should do their best to avoid topical glaucoma therapies, especially those preserved with benzalkonium chloride (BAK), post-cataract surgery, if they can, new data suggests. Canadian researchers looked at 508 cataract surgery patients and 5,080 controls and found the incidence of post-op pseudophakic cystoid macular edema (CME) was associated with topical therapy with either prostaglandin analogs (PGAs) or beta-blockers.
The pathophysiology of post-op CME entails production of inflammatory mediators such as prostaglandins and cytokines in the aqueous, which then disperse into the vitreous. “These substances in turn cause damage to the blood-retinal barrier and result in the stimulation of the retinal capillaries and the development of edema over time as serum leaks from the vessels and pools in the retinal tissue,” the authors wrote. Elaborating on the connection presumed by the current study, the authors suggest that “contact of BAK with lens epithelial cells and other intraocular cells undergoing wound healing is thought to enhance the synthesis of prostaglandins in the aqueous humor. Subsequent disruption of the blood-aqueous barrier and blood-retinal barrier is thought to be thereby exacerbated, thus enhancing the development of edema.”
But the results provided some good news, too. While the risk of CME was similar with the use of bimatoprost and travoprost/travoprost-z, the association between CME and the postoperative use of latanoprost was not statistically significant.
“To the best of our knowledge this is the largest study that has investigated the association between postoperative topical PGA or topical beta-blocker use and the incidence of pseudophakic CME,” the researchers concluded. “Postoperative use of both topical PGAs and topical beta-blockers was found to be associated with the incidence of pseudophakic CME.”
|Wendel C, Zakrzewski H, Carleton B, et al. Association of postoperative topical prostaglandin analog or beta-blocker use and incidence of pseudophakic cystoid macular edema. J Glaucoma. 2018;27(5):402-6.